Viewing 4 posts - 1 through 4 (of 4 total)
  • Author
    Posts
  • #5612

    DanielW
    Participant

    My brother, Nathan started treatment for TMS last Monday and has had five sessions so far up until Friday.

    On Sunday and today (Monday) he has experienced around twenty flashes of aches down the left side of his head – lasting about half a second each time. He is worried because that’s the spot where the machine was pressing against his head.

    Can anyone allay our fears? Could this have a small chance of being permanent, and should he continue treatment?

    #5613

    luvmipuppy
    Participant

    Hi Daniel. What your brother is experiencing could be very normal, as there are varied responses to TMS initially until our brains get used to the treatments. It was described to me as a workout our brain is being put through and needs time to get used to, like a muscle when we workout at the gym may be sore at the beginning and then become accustom to the work it’s now doing. I went through a complete round (38 treatments) of TMS….and the first week or two was when I had experienced some sensations from the treatment…such as some head and neck aches, and I had some pain in my right ear, that radiated down through my neck. All of these symptoms subsided…the ear pain was better after the first week and the headaches on and off maybe the first two weeks of continued treatment. For that I was advised to take Ibuprofen a half hour before each treatment…and that helped tremendously. Have you mentioned this as of yet to the practitioner who is administering the treatment? They may also be able to move the machine to a different location that may be more comfortable for him. They had to move it quite a few times for me, to get just the right spot. From what I’ve read and been told by the practitioner who provided the treatment there have not been any long term side effects, and that most are temporary and mostly occur at the beginning of the sessions until our brains get used to them. But definitely let his doctor who’s providing the treatment know of your concerns, and see what they say. I’m hopeful they can put your minds at ease about this…so your brother can continue with his treatments and not have to worry. Please update us and write back to the forum, and let us know how everything is going. My prayers are with you and your brother…hoping his discomfort subsides quickly and wishing him a very successful treatment.

    #5614

    Dee Pressed
    Participant

    Hi Daniel
    In my experience with TMS whatever new physical or emotional things I was noticing I always mentioned them to the TMS tech, and she would mention it to the psychiatrist running the TMS. At times I felt like I might be complaining too much, but TMS has different effects on everyone. I too was worried about a physical problem becoming permanent. TMS has been around for awhile but just from this forum we can now see how others are reacting to TMS.
    So first I would mention your brother’s symptoms to the tech and doctor. I agree with much of what was said in the comment above. Motrin, or tylenol in my case helped with the minor facial aches and pains. I have a few lousy teeth that started bothering me when I started with TMS. Went to just double check with my dentist, and it wasn’t my teeth as much as the TMS had set off my TMJ. I also have poor vision, especially in my right eye. Towards the end of my TMS sessions I went to my ophthalmologist as the new glasses I had gotten right before beginning TMS, I really couldn’t see as well with. My ophthalmologist could not get my vision as clear as he had gotten it before I began the TMS. I was towards the very end of my TMS sessions when this happened, so I decided to just cut out the last few TMS sessions. I believe I had 3 or 4 left. I went back to the ophthalmologist for a re-check, and my vision had come back to what it was when I had gotten my new glasses. Yes sounds kind of strange to me too, but something made my vision change and the only thing different during that time was the TMS.
    I had the flashing I believe you are talking about towards the end of my sessions of TMS, and a few once in awhile a week or two after finishing TMS. I called them brain zaps. Sharp pain in my head that came and went quickly. They are all gone now.
    My long answer to your concern for your brother is not to just disregard any changes in his physical or emotional well being. Check it out with his medical doctor if the side effects increase. It is worth it for his and your peace of mind.
    I am now about 8 weeks out of TMS treatment. Treatment was difficult for me. The constant “woodpecker” on my head hurt at times, and I often wondered if it was worth it. At the time I received TMS I often felt it wasn’t worth it, but my alternative was taking anti-depressants, and that never worked for me.
    Now that I am TMS free I can look back and see that then and especially now it did have a positive effect on me for depression and also pain. I have Crohns disease, and chronic lower back pain. Although I initially went for the treatment of depression only, the TMS helped other things for me.So looking back I don’t find it as concerning that I did have some temporary physical issues.
    My down days are less down. I have an increased desire to do things, and the ability to do them. I push myself a little harder on down days. Just getting out to anywhere, or taking a walk always makes me feel better. Before the TMS I did not have the initiative to even try to help myself feel better. Now I do.
    In my opinion the TMS well outweighs the physical problems I was having. It was difficult to hang in there some days but talking with the tech helped, as well as when they moved the coil from the left side of my head to the right side of my head. Had they not done that I don’t know if I would have been able to get through my sessions.
    I wish your brother the very best. It’s great he has you as his advocate during this time, as TMS is new to so many of us we just want to make sure it is safe and not causing any long term effects on us physically.
    In my case so far, no negative after effects, and the TMS does continue to work for me even though I have finished my sessions.
    It was a long road for me getting TMS, but well worth it, and I am very glad I tried it. It was not a cure all for me, but it sure made life a lot better emotionally than what it was.
    Take care.

    #5615

    DanielW
    Participant

    Thanks both – that helps put our minds at rest!

Viewing 4 posts - 1 through 4 (of 4 total)

You must be logged in to reply to this topic.